Cases That Test Your Skills

Decompensation in a 51-year-old woman with schizophrenia

Author and Disclosure Information

Ms. A, age 51, has schizophrenia that for years had been stabilized with haloperidol. She recently became agitated and refuses to take medication. What could be causing these changes?


 

References

CASE Psychotic and reclusive

Ms. A, age 51, has schizophrenia and has been doing well living at a supervised residential facility. She was stable on haloperidol, 10 mg twice a day, for years but recently became agitated, threatening her roommate and yelling during the night. Ms. A begins to refuse to take her haloperidol. She also refuses to attend several outpatient appointments. As a result, Ms. A is admitted to the psychiatric unit on an involuntary basis.

In the hospital, Ms. A rarely comes out of her room. When she does come out, she usually sits in a chair, talking to herself and occasionally yelling or crying in apparent distress. Ms. A refuses to engage with her treatment team and lies mute in her bed when they attempt to interview her. Her records indicate that previous medication trials have included chlorpromazine, fluphenazine, haloperidol, paliperidone, ziprasidone, and quetiapine. Despite her present decompensation, discussion with the clinicians who had previously treated her reveals that she has done well on haloperidol and thus she is restarted on her outpatient dose.

Over the next week, Ms. A begins to interact more appropriately with nursing staff and can make her needs known; however, conversations are still extremely brief and based primarily around her requests. Although the frequency of her distressed outbursts has decreased, she is still responding to internal stimuli, loudly yelling and crying out at times. After 2 weeks, Ms. A still will not cooperate with her treatment team or social workers. She refuses to talk about planning her discharge, and often remains in bed for long periods during the day.

The authors’ observations

As a class, antipsychotics lead to symptom reduction in approximately 70% of patients.1 However, the degree of response can vary markedly between individuals; although some patients may experience almost complete resolution of symptoms, others are still markedly impaired, as in Ms. A’s case.

A substantial amount of literature suggests that although the practice is common, use of >1 antipsychotic does not significantly increase efficacy but increases risk of adverse effects, such as type 2 diabetes mellitus, metabolic syndrome, cognitive impairment, and extrapyramidal symptoms.2-4 One exception is augmentation of clozapine with a second anti­psychotic, which in certain cases appears to offer greater efficacy than clozapine alone.1 Practice guidelines and evidence generally do not support the use of multiple antipsychotics, but 20% of patients take >1 antipsychotic.5,6 Although antipsychotic polypharmacy may be appropriate for some patients, current literature suggests it is being done more often than recommended.

Clozapine is considered the most efficacious option for treatment-resistant schizophrenia.7 Because of Ms. A’s history of recurrent hospitalizations, her extensive list of trialed medications, and her ongoing symptoms despite a sufficient trial of haloperidol, the treatment team gives serious consideration to switching Ms. A to clozapine. However, Ms. A is not able to tolerate blood draws without significant support from nursing staff, and it is likely she would be unable to tolerate the frequent blood monitoring required of patients receiving clozapine.

Because many of Ms. A’s symptoms were negative or depressive, including hypersomnia, psychomotor retardation, sadness with frequent crying spells, and reduced interest in activities, adding an antidepressant to Ms. A’s medication regimen was considered. A recent systematic review and meta-analysis showed that adding an antidepressant to an antipsychotic in patients with schizophrenia had small but beneficial effects on depressive and negative symptoms and a low risk of adverse effects.8 However, Ms. A declined this option.

Pages

Next Article:

   Comments ()

Recommended for You

News & Commentary

Quizzes from MD-IQ

Research Summaries from ClinicalEdge